Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: You never know-Nardil vs. Parnate

Posted by Adam on December 6, 1999, at 12:11:30

In reply to Re: You never know-Nardil vs. Parnate, posted by Elizabeth on December 6, 1999, at 1:20:55

A while ago, I "spontaneously" experienced this weird sensation for about a week; I had this
feeling of levity in the front of my head, as if it were trying to lift off from the rest of
my body. It felt worse if I sat down, and better if I got up and walked around. Bizarre.
Anyway, I thought it might be connected to b.p. somehow, since orthostasis gave some relief.
I went to see my doctor, got checked out by Dr. Bodkin instead, and had a little discussion
about spontaneous hypertension (the weirdness went away on its own-maybe just a bug). He said
spont. hyp. was almost exclusively a "Parnate effect", and was related to the stimulant
properties of tranylcypromine metabolites. Essentially the drug can have adverse interactions
with itself. He also said that they've "thrown everything but the kitchen sink" at selegiline
to try to get the same thing to occur, and the conclusion was that spont. hyp. "simply does
not happen" with that drug.

Of course there was no time for in-depth discussion, so I've been trying to figure this out. I
can understand (sort of) the explanation of the Parnate parent compound/metabolite interaction:
the metabolite(s) resemble amphetamine in form and function, they behave as a sympathomimetic,
cause release of too much NE (in some people, at least), you get the "cheese effect." In the
case of selegiline, the metabolites not only look like amphetamines, they ARE amphetamines. I
imagine the key may lie in the fact that selegiline metabolites are the L-enantiomers. Perhaps
they are not only "weaker" than their dextro siblings. In the case of some bioactive organics,
a particular enantiomer might not only be weaker or inactive compared to the other, it might
even interfere with the action of the other due to antagonistic competition.

I came across a curious statement afterward in the PDR about selegiline. I don't have it in
front of me, but what was written, if I remember correctly, was that, while there was no
clinical evidence that selegiline at MAO-B-specific doses should require dietary restrictions,
they shoud still be observed. Part of this statement contained, parenthetically, a suggestion
that selegiline actually might protect against the "cheese effect". So I guess I'm wondering,
could selegiline metabolites somehow inhibit NE release (which is why you never see spont. hyp.
in people taking it), and could it even be an antidote to spont. hyp.? Could a low dose of
selegiline be combined with Parnate to prevent this from occuring?

I know, ridiculous idea, probably, but something I figured I'd ask.
> I'm told this is a rare-but-not-unheard-of side effect. At first I kept trying to figure out what I'd eaten to cause it...was frustrating!




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Adam thread:16095